Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 112, NWS North Platte, NE

June 21, 2015Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 21, 2015, 3:30 AM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2015, 3:30 AM MDT (09:30 UTC)
Expired
Jun 21, 2015, 4:15 AM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 119 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:30 AM MDTHAIL 113 Se Gordon, NEHAIL AT LEAST QUARTER SIZE
Jun 21, 3:45 AM MDTHAIL 1.7517 Se Gordon, NEHAIL FELL FOR ABOUT 15 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 9.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS53 KLBF 210930
SVRLBF
NEC031-161-211015-
/O.NEW.KLBF.SV.W.0112.150621T0930Z-150621T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 AM MDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  EAST CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 415 AM MDT/515 AM CDT/

* AT 328 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MERRIMAN TO 13 MILES SOUTHEAST OF GORDON...AND
  MOVING SOUTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ELI...NENZEL...HIGHWAY 61 CROSSING THE NIOBRARA RIVER...
  INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD...CODY LAKE...CODY...
  HIGHWAY 61 CROSSING THE SNAKE RIVER...MEDICINE LAKE...INDIAN
  HILL...SCHOOLHOUSE LAKE AND ROUND LAKE.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 116 AND 174.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 185 AND 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4300 10089 4230 10165 4268 10218 4300 10174
TIME...MOT...LOC 0930Z 315DEG 27KT 4292 10166 4268 10200

HAIL...1.00IN
WIND...<50MPH

$$

POWER
2 follow-up statements
598 
WWUS53 KLBF 210949
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 AM MDT SUN JUN 21 2015

NEC161-210958-
/O.CAN.KLBF.SV.W.0112.000000T0000Z-150621T1015Z/
SHERIDAN NE-
349 AM MDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHERIDAN COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4299 10145 4300 10089 4230 10165 4257 10203
TIME...MOT...LOC 0948Z 315DEG 27KT 4282 10153 4258 10187

$$

NEC031-211015-
/O.CON.KLBF.SV.W.0112.000000T0000Z-150621T1015Z/
CHERRY NE-
349 AM MDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CHERRY COUNTY UNTIL 415 AM MDT/515 AM CDT/...

AT 347 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTHWEST OF ELI TO 22 MILES SOUTHEAST OF
GORDON...AND MOVING SOUTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
NENZEL...CODY LAKE...CODY...HIGHWAY 61 CROSSING THE SNAKE RIVER...
MEDICINE LAKE...INDIAN HILL...SCHOOLHOUSE LAKE AND ROUND LAKE.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 144 AND 174.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 185 AND 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4299 10145 4300 10089 4230 10165 4257 10203
TIME...MOT...LOC 0948Z 315DEG 27KT 4282 10153 4258 10187

HAIL...1.00IN
WIND...<50MPH

$$

POWER
645 
WWUS53 KLBF 211015
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 AM MDT SUN JUN 21 2015

NEC031-211025-
/O.EXP.KLBF.SV.W.0112.000000T0000Z-150621T1015Z/
CHERRY NE-
415 AM MDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY HAS
EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

LAT...LON 4299 10145 4300 10089 4230 10165 4257 10203
TIME...MOT...LOC 0949Z 315DEG 27KT 4281 10152 4257 10186

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:45 AM MDT, 45 minutes earlier.

Area forecast discussion, Jun 21, 2:45 AM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 AM CDT SUN JUN 21 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT SUN JUN 21 2015

MODELS IN FAIRLY GOOD AGREEMENT THIS MORNING AND WILL USE A BLEND
FOR THE FORECAST. ONGOING PRECIPITATION OVER NORTHERN NEBRASKA WILL
CONTINUE INTO THIS MORNING AND HAVE RETAINED THROUGH 18Z. MASSIVE
CAPE ACROSS ALL OF WESTERN NEBRASKA TODAY AS UPPER RIDGE OVER FOUR
CORNERS BUILDS INTO CENTRAL PLAINS. STRONG WARM AIR ADVECTION AHEAD
OF MID LEVEL WAVE MOVING OUT OF THE NORTHERN ROCKIES. 700MB
TEMPERATURES INCREASE THROUGH THE DAY AND EVENING TO 19C-20C A GOOD
CAP. AS UPPER WAVE MOVES THROUGH FAST WEST TO EAST FLOW THIS EVENING
CAP BREAKS OVER NORTHERN NEBRASKA AND HAVE CHANCE POPS RETAINED OVER
THE NORTH WITH BEST ACTION TO THE NORTH IN THE DAKOTAS. HOT AND
HUMID TODAY WITH TEMPERATURES AROUND 90 FOR HIGHS WITH TDS IN THE
MID TO UPPER 60S. SOUTH TO SOUTHEAST WINDS AND BREEZY. WARMER
TEMPERATURES HOLD TONIGHT WITH HIGH TDS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 345 AM CDT SUN JUN 21 2015

THE UPPER LEVEL PATTERN ACROSS THE CENTRAL PLAINS WILL GRADUALLY
TRANSITION FROM ZONAL TO NORTHWESTERLY LATE IN THE EXTENDED
PERIODS.  THIS TRANSITION IS A RESPONSE OF THE AMPLIFICATION OF AN UPPER
RIDGE OVER THE INTER-MOUNTAIN WEST AND A DIGGING TROUGH OVER THE
EASTERN STATES.  THE ZONAL TO NORTHWEST FLOW WILL USHER NEAR DAILY
LOW AMPLITUDE SHORTWAVES ACROSS THE REGION WHILE ENHANCED LOW LEVEL
CONVERGENCE IS GENERATED ALONG EXISTING FRONTAL BOUNDARIES AND
REMNANT OUTFLOW/S.  IF CONVECTION IS REALIZED...PERIODS OF STRONG
SHEAR AND FAVORABLE CAPE WOULD PROVIDE FOR EPISODES OF SEVERE STORMS.

BEGINNING MONDAY...POST FRONTAL CONDITIONS WILL PROVIDE FOR A BREEZY
AND SLIGHTLY COOLER DAY.  AS HIGH PRESSURE SETTLES SOUTH ATOP THE
NORTHERN HIGH PLAINS...THE LOWER TROPOSPHERIC SANDHILLS WIND FIELD
WILL VEER TO EASTERLY.  INCREASING CLOUDS AND LOWER LEVEL MOISTURE
ARE EXPECTED WITHIN THIS UPSLOPE REGIME...HOWEVER A CAPPING
INVERSION WOULD LIMIT STORMS...INITIALLY.  THUNDERSTORMS CHANCES
INCREASE ACROSS THE EASTERN PANHANDLE AND SOUTHERN NEBRASKA EARLY
TUESDAY AS A FRONT RETREATS NORTH AND EASTERLY UPSLOPE INTERACTS
WITH THE ARRIVAL OF UPPER FORCING FROM A LOW-AMPLITUDE WAVE.  THE
GREATEST COVERAGE OF STORMS WILL LIKELY OCCUR WHERE THE FRONTAL
BOUNDARY LIES.

AMPLIFICATION OF THE RIDGE BEGINS IN ERNEST ACROSS THE INTERMOUNTAIN
WEST BEGINNING WEDNESDAY.  THE INCREASINGLY NORTHWEST FLOW WILL
CONTINUE TO USHER UPPER SUPPORT TO SPARK OFF ADDITIONAL ROUNDS OF
CONVECTION...BUT AT THIS POINT STRUGGLING MODEL CONSISTENCY ON WHERE
KEY MESOSCALE FEATURES WILL RESIDE LEAVE FORECAST CONFIDENCE ON THE
LOW SIDE.  THUS THE CR_INT EXTENDED BLEND WAS LEFT LARGELY AS
IS...WITH THE EXCEPTION OF MINOR SMOOTHING TO REMOVE THE PRESENCE OF
UNSIGHTLY CONVECTIVE BLOTCHES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1146 PM CDT SAT JUN 20 2015

A NEW AREA OF THUNDERSTORMS IS APPROACHING THE BLACK HILLS WHICH
IS EXPECTED TO DROP SOUTHEAST TOWARD KVTN OVERNIGHT. IN GENERAL
THE RAPID REFRESH MODELS APPEAR TO BE OVERDOING THE PREDICTED
STORM COVERAGE SUGGESTING ISOLATED TO PERHAPS SCATTERED COVERAGE
OVERNIGHT...MAINLY ALONG...NEAR AND NORTH OF HIGHWAY 20.

VFR IS EXPECTED ALL AREAS SUNDAY AND SUNDAY EVENING. A STRONG
700MB CAP WILL FORM WHICH SHOULD PRECLUDE STORM DEVELOPMENT
ATLEAST THROUGH 00Z SUNDAY EVENING. THEREAFTER...STORM ACTIVITY
COULD BE UNDERWAY ACROSS SD WHICH COULD EVENTUALLY MOVE EAST AND
SOUTHEAST TOWARD THE NEBRASKA BORDER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...POWER
LONG TERM...JACOBS
AVIATION...CDC
Hazardous weather outlook, Jun 20, 2:34 PM MDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT SAT JUN 20 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-212045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
334 PM CDT SAT JUN 20 2015 /234 PM MDT SAT JUN 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

FLOODING WILL CONTINUE ALONG THE SOUTH PLATTE AND PLATTE
RIVERS...AS WELL AS THE NORTH PLATTE RIVER UPSTREAM OF LAKE
MCCONAUGHY. SEE THE LATEST RIVER FLOOD STATEMENTS FOR MORE
INFORMATION.

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE NEBRASKA PANHANDLE
AND SOUTHWEST SOUTH DAKOTA THIS EVENING AND TRACK SOUTHEAST INTO
THE AREA LATE THIS EVENING AND INTO THE EARLY OVERNIGHT HOURS. A
FEW STRONG TO SEVERE STORMS CAPABLE OF A LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE...MAINLY IN NORTHWEST NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY EVENING INTO
THE OVERNIGHT ACROSS NORTH CENTRAL NEBRASKA. A FEW STORMS MAY
BECOME SEVERE...CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

DAILY THUNDERSTORM CHANCES ENTER THE FORECAST WEDNESDAY THROUGH
THE END OF THE WEEK AS A FRONTAL BOUNDARY STALLS OVER THE AREA.
SEVERE WEATHER IS POSSIBLE...HOWEVER THE EXTENT OF THE THREAT IS
UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MARTIN

In the hours before

Local storm report, Jun 20, 10:03 PM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1103 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             MULLEN                  42.04N 101.04W
06/20/2015  E1.00 INCH       HOOKER             NE   LAW ENFORCEMENT

            A BRIEF PERIOD OF QUARTER SIZE HAIL...THEN THE HAIL
            STONES WERE MOSTLY PEA SIZE.

&&

SJACOBS
Special weather statement, Jun 20, 10:31 PM MDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1131 PM CDT SAT JUN 20 2015

NEZ025-026-037-038-210515-
BLAINE NE-CUSTER NE-LOGAN NE-THOMAS NE-
1131 PM CDT SAT JUN 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...NORTHERN
LOGAN...NORTHWESTERN CUSTER AND SOUTHWESTERN BLAINE COUNTIES UNTIL
1215 AM CDT...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTH OF THEDFORD...MOVING SOUTHEAST
AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARNOLD...
  ANSELMO...
  VICTORIA SPRINGS STATE RECREATION AREA...
  BROWN LAKE...
  SHANKLIN BLUFF...
  HOAGLAND...
  LOGAN...
  PLEASANT HILL...
  FINCHVILLE...
  MILLDALE...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 119 AND 139.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 250 AND 263.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 246 AND 267.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:22 PM MDTSevere Thunderstorm WarningLBFSheridan38 min
Jun 20, 7:58 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan32 min
Jun 20, 8:29 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan46 min
Jun 20, 9:10 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
Jun 20, 9:54 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas36 min
Jun 21, 12:39 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Jun 21, 1:45 AM MDTSevere Thunderstorm WarningLBFCherry45 min
Jun 21, 2:01 AM MDTSevere Thunderstorm WarningLBFCherry29 min
Jun 21, 2:41 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan49 min
Jun 21, 5:01 AM MDTSevere Thunderstorm WarningLBFHooker29 min
Jun 21, 5:45 AM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, Keith, McPherson45 min
Jun 21, 6:29 AM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson46 min
Jun 21, 7:09 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln51 min
Jun 21, 7:39 AM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln51 min
Jun 21, 8:17 AM MDTSevere Thunderstorm WarningLBFFrontier28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.